Mitoxantrone as a contributing factor in medication-related osteonecrosis of the jaws

Abstract

Bisphosphonate-related osteonecrosis of the jaw (BRONJ) is usually initiated by dental surgery, but is occasionally exacerbated by other antiresorptive (denosumab) and anti-angiogenic therapies, and in such cases is currently termed medication-related osteonecrosis of the jaws (MRONJ). The case of a 58-year-old female with breast cancer who developed multiple and ultimately fatal metastases despite 3 years of treatment with chemotherapeutic drugs and intravenous bisphosphonates, is presented herein. Her malignant disease worsened and she was started on mitoxantrone. She developed a severe adverse reaction to this drug soon after starting treatment. As well as diarrhoea and vomiting, she had a very aggressive gingival inflammation with multiple ulcerations in both jaws and wide areas of necrotic bone, affecting the attached gingiva, and seemingly unrelated to dental plaque. These ulcerations and the exposed necrotic bone persisted for more that 6 months, until her death. This report describes a case in which severe gingival ulcerations that occurred after mitoxantrone treatment for metastatic breast cancer were a local factor that initiated MRONJ.

There are many case reports, case series, and research studies on medication-related osteonecrosis of the jaws (MRONJ), which is often caused by a severe adverse reaction mainly to intravenous bisphosphonates (IVBP) ; in such cases it is termed bisphosphonate-related osteonecrosis of the jaw (BRONJ).

The main cause is an alteration in osteoclast function. Most cases are initiated by a dental extraction, infection, periodontal disease, or trauma from a prosthesis. BRONJ of apparently spontaneous origin has been recorded but is difficult to explain. The pathological process likely starts in the alveolar area and then progresses deeper into the jaws. Other antiresorptive (denosumab) and anti-angiogenic therapies have been implicated.

This report describes a patient in whom multiple oral alveolar bone lesions occurred after massive gingival erosions as an adverse reaction to mitoxantrone, an anti-neoplastic agent used to treat some breast cancer and lymphoproliferative disorders.

Case report

A 58-year-old female with an infiltrating ductal carcinoma in her right breast was treated with a radical mastectomy and removal of axillary lymph nodes. Since the resection borders were involved, she was treated with six cycles of doxorubicin plus cyclophosphamide (AC) chemotherapy and loco-regional radiotherapy and tamoxifen. After 13 years free of disease, she developed a pleural metastasis, treated with the aromatase inhibitor letrozole. However, the disease advanced to bones and liver and so she was started on the bisphosphonate zoledronic acid, 4 mg, as a 15-min IV infusion every 3–4 weeks for 24 cycles.

Throughout, she had no oral problems. However, due to progressive worsening of the metastases, she was started on therapy with mitoxantrone (10 mg/m 2 /day), following which she developed oral mucositis and severe diarrhoea (10–15 episodes per day). Thus, the second cycle of mitoxantrone was cancelled. Multiple ulcers on her lower and upper gingiva were managed with chlorhexidine 0.12% mouthwashes, but persisted and showed extensive areas of exposed bone in both jaws ( Fig. 1 ). The ulcers were painful and close to the mucogingival line, without affecting the dentogingival junction; there was also generalized diffuse gingivitis in the vestibule areas. No other mucosal sites were affected. The ulcerations persisted and the underlying bone became exposed and finally necrotic after 2 months. This patient was then diagnosed with MRONJ.

Fig. 1
Multiple gingival ulcers and erythema in the lower and upper gingiva at onset.

Dental panoramic radiographs showed no additional features. Biopsy samples of the gingiva in the erythematous areas and in the exposed bone, showed an oral epithelium with spongiosis of the upper layers and some chronic intraepithelial inflammatory cells. A degree of perivascular inflammatory infiltration with numerous erythrocytes was evident in the connective tissue, but these were not evident beneath the epithelium. Direct immunofluorescence (DIF) ruled out mucocutaneous diseases such as lichen planus, pemphigus, or pemphigoid. Histopathological study of the bone revealed areas with bony structures showing wide acellular necrotic sequestra and large, scalloped Haversian canals containing inflammatory cells. All of these findings confirmed the diagnosis of MRONJ.

Basic periodontal treatment to eliminate dental plaque was initiated. The patient was maintained on chlorhexidine 0.12% mouthwashes. After 4 months, there was evident improvement in the gingivitis. However, despite the improvement in periodontal status, the multiple bone exposures increased and were still present at 6 months after their onset ( Fig. 2 ). The patient died from her cancer with the MRONJ lesions still present.

Jan 16, 2018 | Posted by in Oral and Maxillofacial Surgery | Comments Off on Mitoxantrone as a contributing factor in medication-related osteonecrosis of the jaws
Premium Wordpress Themes by UFO Themes